Ohio, 2005

Winter Storm in Ohio, March 8, 2005

March 8, 2005 · NWS CLE · 1 event in 1 county or zone

An intense band of lake effect snow developed during the early morning hours of March 8, and continued through the afternoon. The heaviest snowfall occured during the the early morning hours, and snowfall amounts by mid-morning across eastern Cuyahoga County ranged from three to six inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An intense band of lake effect snow developed during the early morning hours of March 8, and continued through the afternoon. The heaviest snowfall occured during the the early morning hours, and snowfall amounts by mid-morning across eastern Cuyahoga County ranged from three to six inches. Light snow continued to fall through the afternoon before ending in the evening, where an additional one to three inches fell across the area. Some of the highest snowfall amounts included nine inches in Solon and Pepper Pike. Officially, 1.7 inches fell at Cleveland Hopkins International Airport in western Cuyahoga County. Numerous accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 7, 11:49 PM EST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 7, 11:49 PM EST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1149 PM EST MON MAR 7 2005

.AVIATION (06Z-06Z)...
WK IMPULSE MOVG DOWN WITH PLENTY OF SNOW ASSOCD WITH IT THIS IS AS
PER DTX AND LONDON ONTARIO RADAR. ONCE THIS HAPPENS THE PCPN WL DCR
NW OH EXCP ERN AREAS WILL GET SOME LAKE EFFECT/LAKE EHNANCED SNOW.
AN IMPULSE COMES DOWN DURG THE AFTN AND WITH H8 AND LAKE TEMP DIF
NEAR 18C PLENTY OF SNOW SHOWERS SHOULD BE AROUND.
&&

.SHORT TERM (TONIGHT)...
QUICK UPDT TO CLN UP FCST A LTTL.  MOST OF FA NOW DRY WITH SCT SHRA
PERSISTING OVR SERN COUNTIES.  LATEST ETA WAS HINTING THAT DEEPER
MOISTURE WL HANG ON OVR THIS AREA FOR MUCH OF THE NIGHT.  THUS WL
LIKELY SEE RA CONT UNTIL AFT MID WHEN PRECIP SHOULD TRANSITION TO
ALL SN.  FURTHER W AND N ALREADY COLD ENUF FOR SN.  KDTX 88D ALREADY
SHOWG LGT SN MOVG INTO NW OH AND THIS SHOULD SPREAD ACRS RMNDR OF
AREA NXT FEW HRS.  ACCUMS WL BE LGT EXCPT ON HIGHER TERRAIN E OF
KCLE WHERE THERE COULD BE AN INCH OR SO BY DAYBREAK.  TEMP FCST ON
TRACK.
&&

PREV SHORT TERM (TONIGHT-THU)...
LOW PRESSURE SYSTEM WESTERN LAKE ONTARIO WITH THE COLD FRONT INTO
TOL.  COLD FRONT PROGGED INTO CLE AROUND 00Z AND EAST OF AREA BY
MIDNIGHT.  SHOWERS DEVELOPING AHEAD OF THE COLD FRONT WILL MOVE INTO
ERN CWA THIS EVENING.  WILL SEE SOME THUNDERSTORMS TONIGHT WITH LL
JET OF 55 KT.  LL JET DECREASES RAPIDLY AS COLD FRONT MOVES EAST.

ALL PRECIPITATION SHOULD BE CHANGED OVER TO SNOW BY MIDNIGHT.  LAKE
EFFECT SNOWS TO DEVELOP OVERNIGHT ERN PORTION OF THE FORECAST AREA
AS 850 TEMPS PLUMMET TO -16 BY 12Z TOMORROW .  DOWNPLAYING SNOWFALL
AMOUNTS ATTM AS VERY DRY AIR BEHIND THE FRONT.

BY TOMORROW INVERSION CRASHES TO 2000 KT...BUT THEN SECONDARY SHORT
WAVE ROTATES ACROSS LOW WAVE TROUGH CENTERED OVER THE GREAT LAKES.
LAKE EFFECT SNOW CONTINUE IN THE SNOW BELT.

&&

LONG TERM (THU NGT THRU MON)...
NEXT CLIPPER MOVES INTO CENTRAL LAKES THURSDAY...DRAGGING A COLD
FRONT ACROSS LAKE ERIE ON FRIDAY...THE LOW MOVES OFF THE NEW ENGLAND
COAST BY SATURDAY...BUT THE 850 TEMPS OVER LE DROP TO -10 BEFORE
SECOND CLIPPER MOVES THROUGH MONDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.
&&
SHORT TERM...KUBINA
PREV SHORT TERM...DJB
LONG TERM...DJB
AVIATION...KIELTYKA
Hazardous weather outlook, Mar 7, 4:21 AM EST, 23 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
421 AM EST MON MAR 7 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081200-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
421 AM EST MON MAR 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS WILL ACCOMPANY A COLD FRONT..STRONGER SHOWERS...AND ANY
THUNDERSTORMS TODAY.

AS TEMPERATURES TURN COLDER THIS EVENING...ACCUMULATING SNOW MAY
BEGIN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ACCUMULATING SNOW IS POSSIBLE TUESDAY...ESPECIALLY IN THE SNOWBELTS
OF NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL REPORTS TUESDAY.

OUDEMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Cuyahoga

When
March 8, 4:00 AM EST to 6:00 PM EST
Where
Cuyahoga forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
41.479, -81.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440429.